Hail, Bureau
- When
- June 28, 1:30 PM CST to 1:45 PM CST
- Where
- Bureau County, 4 mi NNW of Zearing
- Measured
- 1 in hail
- Crop damage
- $350,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.500, -89.350
Thunderstorms moved across Bureau County during the early afternoon and produced hail ranging from dime to quarter size in a swath one mile wide and just over 3 miles long. About 2500 acres were affected with 10% totally destroyed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms moved across Bureau County during the early afternoon and produced hail ranging from dime to quarter size in a swath one mile wide and just over 3 miles long. About 2500 acres were affected with 10% totally destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 3:30 AM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT SAT JUN 28 2003 FIRST WAVE COMPLEX ALOFT FROM SOUTHERN MN...INTO WESTERN IA KICKING UP CURRENT CONVECTIVE SYSTEM ROLLING ACRS THE EASTERN HALF OF IA AND EXTENDING BACK INTO NORTHEAST KS ATTM. WESTERN EXTENT OF UPPER WAVE BECOMING CONVECTIVELY ENHANCED. IN-FEED MECHANISMS BECOMING BIT MORE DISORGANIZED AND COMPLEX IS WEAKENING IN NORTH HALF...AND SHOULD DECREASE/EXIT THE CWA RATHER EARLY IN THE FIRST PERIOD. SOUTHERN 1/3 TO HALF OF THE CWA TO EXPERIENCE SOMEWHAT LONGER DURATION OF OCCASIONAL SHOWERS AND STORMS THIS MORNING WITH SOUTHWEST VORT EXTENSION STILL ACRS WESTERN IA. AS MORNING ACTIVITY SUBSIDES AND SFC LOW CONTINUES TO DEVELOP ACRS SOUTHERN MN INTO SOUTHWEST WI...EXPECT SOME ATMOSPHERIC RECHARGE IN THE LOCAL AREA TO TAKE PLACE IN WARM SECTOR. DEPENDING ON EXTENT OF INSOLATION REBOUND AND IF SFC DPTS CAN REACH LOW TO MID 60S...CAPES COULD APPROACH 2K J/KG THIS AFTERNOON. LOBE OF INCREASED DEEP CONVECTIVE INDICES SET UP RIGHT OVER THE HEART OF THE CWA BY 18Z. SHORT RANGE MODELS STILL SUGGEST TRAILING TROUGH OFF SFC LOW JUST TO THE NORTH TO SWEEP INTO THIS UNSTABLE AIRMASS FOR SCATTERED AFTERNOON CONVECTION POSSIBILITY OVER ALMOST ALL OF THE CWA...EXCEPT THE NORTHWEST CORNER. FCST SOUNDING WIND SHEAR PROFILES...CAPES AND UNSTABLE LAYERS SUGGEST POTENTIAL FOR SOME ISOLATED SEVERE OF 1 INCH HAIL...OR WIND GUSTS UP TO 63 MPH(BLEP TECHNIQUE DERIVED). ONGOING PACKAGE DEFINETLY HANDLING THERMAL POTENTIAL WELL WITH ADVERTISED HIGH TEMPS...BUT CONCERN OF CONVECTIVE DEBRIS MAY TONE DOWN A BIT EXCEPT ACRS THE SOUTHERN THIRD OF THE CWA...AND THE NORTHWEST WHERE EXPECT MAINLY A CONVECTIVE FREE AFTERNOON. SECONDARY VORT SEEN ON W/V IMAGERY OVER SASKATCHEWAN ATTM...PROGGED TO SHEAR DOWN ACRS MN AND WI OVERNIGHT. ETA AND GFS SHOW DECENT BULLSEYE OF POS OMEGAS BLEEDING SOUTH INTO THE CWA AFTER 06Z SUN... AND FEEL FAR NORTHERN CWA TO GET CLIPPED BY ENOUGH CVA AND FOR LATE NIGHT SHOWER OR STORM CHANCE. WITH LLVL BOUNDARY EVENTUALLY GETTING PUSHED AND LAID OUT SOUTH OF THE CWA TONIGHT IN A WEST-TO-EAST FASHION(SHORT RANGE MODELS ALL VARY ON SOUTHWARD EXTENT OF THIS PLACEMENT OF LLVL THERMAL RIBBON AND FOCAL POINT OF THTA-E CONVERGENCE)...FAR SOUTHERN CWA PROBABLY WILL BE PRECIP FREE OVERNIGHT BUT WILL KEEP LOWER POPS FOR POTENTIAL SHOWN BY FAVORED UKMET HANDLING. BUILDING UPPER RIDGE OVER THE NORTHERN ROCKIES AND UPPER LOW SHIFTING EAST ACRS THE NORTHERN GRT LKS...ACT TOGETHER TO SHUNT BRIEF BOUT OF WESTERLY UPPER FLOW FURTHER NORTH ACRS THE SOUTHERN CWA BY LATE SUNDAY AND SUNDAY NIGHT. THIS MAY BOTH PUSH BOUNDARY FURTHER NORTH TOWARD THE SOUTHERN EDGE OF THE CWA...AND USHER VORT PIECES OUT OF CENTRAL PLAINS TOWARD THE LOCAL AREA. WILL KEEP LOW POPS GOING ACRS THE SOUTH INTO SUNDAY NIGHT WITH CONVECTION OCCURRING TO THE NORTH OF THE BOUNDARY POSSIBLY AFFECTING THE CWA. THIS GOES ALONG WITH SOME BIAS SHOWN TO MODELS WITH A MORE NORTHERN BOUNDARY PLACEMENT SOLUTION. NO CHANGE TO LONGER RANGE FOR NOW... COORDINATED WITH ILX VIA 12PLANET CHAT...THANX DVN... IA...NONE. IL...NONE. MO...NONE. 12
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...LEAVING WIDESPREAD AREAS OF SIGNIFICANT RAINFALL BEHIND...WITH TOTAL ACCUMULATIONS OVERNIGHT OF UP TO 2 INCHES IN SOME LOCATIONS. THIS AFTERNOON...THE ATMOSPHERE IS EXPECTED TO DESTABILIZE WITH DIURNAL HEATING...AND A SURFACE TROUGH OR WEAK FRONT WILL MOVE ACROSS THE AREA DURING THE AFTERNOON. WITH THIS COMBINATION...SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY EAST OF THE MISSISSIPPI RIVER FROM MID AFTERNOON THROUGH MID EVENING. THE MAIN THREAT IS FOR LARGE HAIL AND WIND DAMAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY FOR LOCATIONS ALONG AND EAST OF THE MISSISSIPPI RIVER. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) LIGHTNING AWARENESS WEEK - JUNE 22-28, 2003. AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV LE
The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367723.